An End to the Shakes

Parkinson’s disease affects about one million people in the United States. Levodopa, the most common drug used to treat Parkinson’s, is effective. Yet long-term use causes many patients to develop disabling complications, such as involuntary muscle movements. Now, new research is offering advanced-stage Parkinson’s patients hope for the future.

The major symptoms of Parkinson’s disease — shaking, stiffness and slowness of movement — can be frustrating at best, completely life-altering at worst.

Parkinson’s disease robbed Dr. Morabito of a thriving dental practice. “A drill going in your mouth is no fun at all, and going in at a bad angle or when you have a tremor makes it a lot worse. So there comes a time when you have to call it off,” he says.

The father of five was diagnosed with Parkinson’s 12 years ago. His levodopa treatment is effective, but over the years he developed more pronounced involuntary muscle movements, known as dyskinesia.

Enter the drug amantadine. Thomas Chase, M.D., of the National Institutes of Health Neurology Institute, says, “We found a new use for this old drug, which actually is quite dramatic.”

Dr. Chase studied 14 patients. He found combining amantadine with levodopa reduced symptoms by 50 percent. The alternative would be risky brain surgery. “If you don’t like the results, you can stop taking the pills,” says Dr. Chase. “With surgery, once the hole in the brain is made, you can’t take it away.”

Amantadine, often used to treat the flu, blocks a protein in the brain that causes involuntary muscle movements. Dr. Morabito continues to take amantadine. “It helps to smooth things out,” he says.

Dr. Chase says, “When we put him on amantadine, he had a big improvement with the dyskinesias but not on the walking problems. So although we’ve made a step in the right direction, we haven’t gotten to the end of the road yet.”

Yet Dr. Morabito is hopeful. “You’re gonna have a cure soon, and that’s no B.S. Ten years ago we wouldn’t be talking like this,” he says.

High doses of amantadine can cause nausea, vomiting and confusion. Dr. Chase says these side effects can be easily dealt with by reducing the dose.

You may also like...

Leave a Reply

Your email address will not be published.